

The Theatre of Memory conference logo designed and generously donated by multi award winning **Una Healy Design.** This logo was designed to capture the fun, eclectic and inclusive nature of the European Reminiscence Network – the elephant is engaged in scripting the text – a memorable character never to be forgotten. <u>www.unahealydesign.com</u>

# European Reminiscence Network Conference Dublin: The Theatre of Memory, Marine Hotel, Sutton - 2-3 May 2019

Wednesday 1st May – meet and greet for ERN members and speakers

3.00 pm Meet up in late afternoon at the Marine Hotel, Sutton Cross. Depart hotel 3pm and walk to Howth (30 mins) or DART Train to Howth Station from Sutton Station (one stop) <u>www.dart.ie</u> <u>http://journeyplanner.irishrail.ie</u>



4.00 pm Guided walk around Howth Fishing Village taking in Ye Olde Hurdy Gurdy Museum of Vintage Radio in Martello Tower <u>www.hurdygurdyradiomuseum.wordpress.com</u> and visit to Howth Castle. <u>www.visithowth.ie</u>



6.00 pm Fish and chip supper and evening entertainment of Irish music in Asgard Suite, Howth Yacht Club www.hyc.ie <u>https://bit.ly/2tYVozL</u>



7.00 pm '**Coille**' (Ireland) is an exciting young band from Dublin. Playing traditional Irish music but with rock and jazz influences the members are David Joyce (Banjo and vocals), Mike Mansfield (Guitar, mandolin, fiddle and vocals), Luke Currivan (Guitar, tin whistle and vocals) and Darragh Fadden (Flute and tin whistle). They will be joined by Dave Fadden (Uileann pipes and whistles) and will play a mix of traditional Irish dance music and airs along with compositions by band members.

## www.facebook.com/Coillemusic

9.00 pm Return by Dart train to hotel (one stop from Howth station to Sutton station)

## Thursday 2<sup>nd</sup> May – Day One of Conference (with special thanks to Fingal County Council for Funding)



9.30 Registration in Marine Hotel <u>www.marinehotel.ie</u> (20 mins)

**Lord Mayor of Fingal, Cllr Anthony Lavin**, will greet delegates at the opening of the two-day conference. Cllr Lavin, who represents the Howth-Malahide Electoral Area, has been a member of Fingal County Council since 2011. In his acceptance speech the new Mayor identified housing, the MetroLink project and the development of Dublin Airport as areas he would prioritise in his year-long reign as Mayor of Fingal (2018/2019). www.fingal.ie



9.50 Delegates introduce themselves, and greet new partners (20 mins)

10.10 **Pam Schweitzer** (UK) makes introduction to the European Reminiscence Network and the "Remembering Yesterday, Caring Today" (RYCT) project. Pam Schweitzer, MBE, has spent the last thirty-six years developing reminiscence arts work. She founded the Age Exchange Theatre Trust and the Reminiscence Centre and was its Artistic Director between 1983 and 2005. She directs the European Reminiscence Network (1993 to the present) specialising in international reminiscence festivals and conferences and coordinating Europe-wide projects on reminiscence in dementia care. www.europeanreminiscencenetwork.org (20 mins) www.rememberingyesterdaycaringtoday.com



10.30 Performance of a short extract from '**Take off your Cornflakes**' an original piece of theatre on Living with Dementia by **Rose Henderson** (Ireland) and **Pat Nolan** (Ireland). Rose is best known as Sister Assumpta in *Father Ted.* She co-produced Take Off Your Cornflakes with Pat Nolan for Dublin Fringe 2017 and produced a tour in 2018. Pat Nolan trained at the Focus Stanislavski Studio and is best known as Barry O Hanlon in RTE's Fair City where he won the International Ros d'Or Award for Best Soap Actor in 2005. <u>rosehendersonseymour@gmail.com</u> <u>patnolan74@gmail.com</u> (30 mins)



11.00 Tea/Coffee/Biscuits – sponsored by Home Instead Senior Care. This is National Tea Day a fund-raising activity for the Alzheimer Society of Ireland. We are happy to support this event (30 mins)





11.30 **Dr Hana Janečková** and **Kvetoslava Hošková** (Czech Republic) will present on new work with the "Remembering Yesterday, Caring Today" project, including the apprenticeship scheme and theatre work of the Reminiscence Centre. They will also present their hospital research project "The effect of reminiscence therapy on the health status and quality of life of hospitalized old people". Hana Janečková is a teacher of medical sociology, social work and community care at the Charles University in Prague. Kvetoslava Hošková is a nurse and PhD student in dementia care. They belong to the founders of the Reminiscence Centre in Prague, an association of trained facilitators who use reminiscence as a creative and useful method of dementia-inclusive work with older people. <u>janeckova.hana@post.cz\_kvetoslava.hoskova@ftn.cz</u> (30 mins)



12.00 **Patricia Lee** (Singapore) will present on her new RYCT project for families and her developing training programme for reminiscence in dementia. Together with her husband Arthur, Patricia started Reminisce Connect Singapore with the purpose of connecting their loved ones through reminiscence work. <u>www.reminisceconnect.com</u> (15 mins)



12.15 **Dr. Trudy Pauluth-Penner** (Canada) will present on her intergenerational reminiscence theatre production, The Artist & her Daughter, collectively devised and performed by University of Victoria Masters applied theatre students. The play reflects the memories and stories of participants of a drama storytelling program within a dementia facility. trudypauluth.penner@gmail.com www.trudypauluthpenner.com (30 mins)



12.45 Kristy Brugman (Canada) is a recreation coordinator for seniors in Victoria, Canada. She holds a degree in Arts Therapies from the University of Professional Education, Leiden, the Netherlands. Kristy will present "Life is Art", an inter-generational year-long arts based program she directed in a residential care facility. This culminated in a professionally recorded album of songs, a book, and a short film to convey the essence of the experiences and stories shared. kristybrugman@gmail.com www.theheartinprocess.com (15 mins)



### 13.00 Lunch in Marine Hotel (60 mins)

14.00 **Anita Berlin** (UK) and **Kate White** (UK) are family carers and healthcare professionals inspired by RYCT. They will explore the parallel needs for the sharing of emotions and stories of both people with dementia and their paid carers through creative arts and reminiscence approaches in care homes. They argue that the current challenges in care for people living with dementia have to be addressed and transformed through tuning into and respecting the needs of BOTH staff and residents. <u>a.berlin@doctors.org.uk</u> <u>km white@mac.com</u> (45 mins)



14.45 **Sally Knocker** (UK and Ireland) is Senior Consultant Trainer with Dementia Care Matters, an international culture change organisation, changing institutions into real homes. She originally trained as a drama therapist and has been involved with several London RYCT projects. She is passionate about the power of sharing stories to break down 'them and us' divisions in care. She will be joined by Team Members **Aleshia Dwyer, Rachel Varghese** and **Katherina Eagers** from Moorehall Living, pioneering Irish Butterfly Homes. <u>www.dementiacarematters.com</u> (30 mins)



15.15 **Annemarie Bolder** (the Netherlands) is an occupational therapist specialised in working with people with dementia and their family carers. She has worked with Remembering Yesterday Caring Today since 2010 and trains other professionals and volunteers in the Netherlands to work with RYCT. Her presentation is about the reminiscence app supporting carers in finding stimulating reminiscence material to encourage engagement. This free app is called "Dementie en herinneringen" (translation= dementia and reminiscence). www.dekrachtvanherinneringen.com (30 mins)



### 15.30 Tea/Coffee in Marine Hotel (30 mins)

16.00 **Marie-France Caparros** (France) and **Marie-Madeleine Gastaldi-Adler** (France) will show a new film on inter-generational work in their care home and an innovative approach to staff training in reminiscence in dementia care. Marie-Madeleine has a Masters in private hospital management and a degree in gerontology and has run the association Vivre le 3eme Age, which covers two retirement homes: Jean Rostand and Louis Pasteur in St Cyprien since 1987. Marie-France has a Masters in Sociology and in Gerontology and has specialised in memory stimulation workshops. <u>animation@vivre3age.com</u> (15 mins)



16.15 **Duna Ulsamer** and **Raül Vilar** (Spain) will present on how to apply reminiscence in daily life. Reminiscence as an opportunity to know the life history of the elderly through tools and resources we have around, how to approach the person from our daily work with significant elements and build the relationship with evocative objects, symbols and sensory elements. Duna (social worker) and Raül (social educator) have trained in Person Centered Care, Dementia Care Mapping, Reminiscence and Validation and are members of the ERN. <u>dunaulsamer79@gmail.com</u> <u>raulvil43@hotmail.com</u> (30 mins)



16.45 **Carl Cordonnier** (France) has documented Alzheimer's disease for 25 years. His new production 'I Still Exist...' J'existe Encore explores through photography and film the perceptions of early onset persons with dementia. <u>www.dailylife.fr</u> (30 mins)



17.15 **Dr. Sharon McKenzie** (USA) is an applied researcher who uses activities-based approaches to address the clinical & psychosocial needs of older adults with multiple chronic conditions with the goal of promoting optimal health & well-being. She is currently at Kean University teaching in the Recreation Administration & Therapeutic Recreation Program and is the Coordinator for the Minor in Gerontology program. Sharon enjoys teaching and performing African and African-Cuban styles of dance to children and adults. <u>smckenzi@kean.edu</u> (30 mins)



18.00 Supper in hotel – Cucinos Restaurant, Marine Hotel <u>www.cucinos.ie</u>



## Exhibition in Marine Hotel - 'Nobody Photographs Me Anymore' by Kate Byrne

**Kate Byrne** (Ireland) studied at the National College of Art and Design (BA Hons), Dublin and University of Ulster, Belfast (MFA 1<sup>st</sup> Class Honours). Her work 'Nobody Photographs Me Anymore' will be on display in the Marine Hotel during the two-day conference. Solo shows include Highlanes Municipal Gallery, Drogheda 2013, West Cork Arts Centre, Skibbereen 2009 and Old Museum Arts Centre, Belfast 2006. <u>www.katebyrneart.com</u>



# FREE COMMUNITY CONCERT in MARINE HOTEL

(with special thanks to DCU Age-Friendly University Network for funding)

19:30 **Free Community Concert** sponsored by **Christine O'Kelly** Age-Friendly University Network Global Coordinator in Dublin City University (DCU) will be introduced by **Nora Owen** (Ireland) a former Irish Fine Gael politician who served as Minister for Justice from 1994 to 1997 and Deputy Leader of Fine Gael from 1993 to 2001. Nora is a member of the Forget-Me-Nots Choir and an advocate for the Alzheimer Society of Ireland. <u>www.dcu.ie/agefriendly</u> (5 mins)





19.35 **The Forget-Me-Nots** dementia-inclusive choir (Ireland) concert and a talk from their Director on music and dementia. **Norah Walsh** (Ireland) is a composer, musical director and musician based in Dublin, Ireland. Her compositions draw from classical, popular, traditional and jazz influences and have been performed throughout Europe. Norah works as MD for several Dublin based choirs and as facilitator in community and education projects. <u>norahcwalsh@gmail.com</u> (25 mins)



Founded 5 years ago, and with professional musical direction and voluntary support, the Forget-Me-Nots is the first dementia-inclusive community choir in Dublin's Northside and now a registered charity. It aims to promote dementia awareness through community immersion of family, carers, friends, neighbours, local residential nursing homes and regular interaction with the youth of the region. Founder, **Órla Horn** (Ireland), was honoured to be named 'Local Hero' Pride of Ireland Award 2016 for this endeavour. <u>www.forgetmenots.ie</u>



Accompanist **Emmet O'Connor** (Ireland) is a Composition graduate of DIT Conservatory of Music and Drama, where he studied with Shirin Goudarzi-Tobin. His compositions have been performed by the RTE Symphony Orchestra, DIT Symphony Orchestra, Concorde Ensemble, Athenry Youth Orchestra, and Sligo Youth Jazz Ensemble. A founding member of Irish Hip-Hop band ReGroovanation Emmet works as a teacher, accompanist and performer. <u>emmet.johnoconnor@gmail.com</u>



20.00 **Dermot Bolger's** fourteen novels include **Tanglewood**, **The Lonely Sea and Sky** and, most recently, **An Ark of Light**. His numerous plays include an adaption of Joyce's **Ulysses**, which toured China and was staged by the Abbey Theatre, who stage his new play, **Last Orders at the Dockside** this autumn. His poetry collections include **The Venice Suite: A Voyage Through Loss**, and a New and Selected Poems, **That Which is Suddenly Precious**. Dermot will read **While We Sleep** a poem written for his father who had dementia while accompanied on piano by Emmet O'Connor. <u>www.dermotbolger.com</u> (15 mins)



20.15 **Craobh Phiarais Uí Ghréagáin** (Ireland) this award-winning children's band play traditional Irish music at performances in Ireland and abroad – their ages range from 8 to 18 years. <a href="https://www.facebook.com/craobhphiarais/">www.facebook.com/craobhphiarais/</a> (30 mins)



20.45 **Mary Grimes School of Irish Dancing** (Ireland) these multi-award winning championship dancers aged from 6 to 20 years will perform jigs, reels, hornpipes and 'Riverdance' the dance made famous throughout the world. <u>https://bit.ly/2tYVozL</u> (30 mins)



21.15 **Karen Meenan** will thank all the speakers, sponsors and supporters, recap on the first day of the conference and announce that the bar will remain open for refreshments until 23.00



## Friday 3<sup>rd</sup> May – Day Two of Conference (with special thanks to Dublin City Council for funding)

09.30 **Dr Dana Walrath** (USA) is a proponent of stories and art as methods of teaching and healing. Her graphic memoir series, *Aliceheimer's*, details her experiences of her mother Alice moving in with her after being diagnosed with Alzheimer's. Dana is currently an Atlantic Fellow in Brain Health Equity at the Global Brain Health Institute Trinity College Dublin/University of California San Francisco. <u>www.danawalrath.com</u> (30 mins)



10.00 **Margita Lundman** (Sweden) on Swedish reminiscence theatre projects involving older people in Stockholm care homes and libraries. Margita has been involved within the field of senior theatre for ten years. She is the founder of the Swedish culture association FREE, and is past chair of the Senior Theatre Committee of the National Swedish Association of Amateur Theatre. Among areas of special interest are Accessibility to Scenic Art and International collaboration. <u>margita.lundman@gmail.com</u> (30 mins)



10.30 **Peter Rafn Dahm** (Denmark) and **Anne Kristiansen** (Denmark) from the Nordic Reminiscence Theatre Network on making reminiscence theatre for people in care homes. First steps in a small town in southern Denmark. Anne Kristiansen, a coordinator for volunteers in public eldercare, is a physiotherapist with many years experience with dementia, neurological diseases and sensory-integration and has both acted and directed in local amateur theatre since 2006. <u>annekristiansen65@gmail.com\_peter@dats.dk</u> (30 mins)



11.00 Tea/Coffee break in Marine Hotel (15 mins - shorter break to reflect earlier finish time)

11.15 Two Participatory workshops in parallel:

**Leonie Hohenthal-Antin** (Finland) and **Varpu Vistala** (Finland), founders of the Memories House in Kotka, Finland, will run a practical workshop on dramatising childhood memories, using reminiscence arts stimuli, such as objects, images, music and drawing. They will present their latest production developed for performance in 10 care homes, describing the process of making theatre performed by older people around their childhood memories and sharing feedback from audiences and from the players themselves.

www.leoniehohenthal.com varpuvistala@gmail.com (45 mins)



**Caroline Baker** (UK) and **Kath Gilfoy** (UK) present a participatory version of favourite RYCT sessions. Caroline Baker (UK) a reminiscence and community facilitator has worked with Remembering Yesterday Caring Today (RYCT) for 20 years. Other projects include creating outdoor space for well-being at Hackney City Farm, London.

Kathryn Gilfoy is Director of Resonate Arts, a programme for creative wellbeing with people living with dementia, where she co-facilitates RYCT apprenticeships with Caroline Baker. Kathryn has worked in the field for 30 years both as a freelance artist and as programme manager with Magic Me and Director of Studio 3 Arts. <u>ms.caroline.baker@gmail.com</u>

kathryn@westminsterarts.org.uk (45 mins)



12.00 **Karen Meenan** (Ireland) founder of Making Hay Theatre will present 'A Play with Me in it'. This dementia-inclusive theatre performance by professional actors is the result of reminiscence sessions with memory clinic patients in St James' Hospital, Dublin. A workshop showing how this theatre piece was co-created will follow. <u>www.makinghaytheatre.ie</u> (45 mins)



12.45 Lunch in Marine Hotel (60 mins)

13.45 This lunch is sponsored by **Mattress Mick** (Ireland) who will give a short talk after lunch about the power of low cost guerilla marketing. <u>www.mattressmick.ie</u> (15 mins)

14.00 **Dr Natasha Oxley** (UK) and **Pam Schweitzer** (UK) will present on Memory Boxes and theatre with students at University of Greenwich. Natasha is a Lecturer in Drama at the University of Greenwich and has worked with Pam to facilitate student performances based on memory boxes. She is also an actor, director, and translator and is the founder of Chiffchaff Children's Theatre, making theatre for young children. <u>n.oxley@greenwich.ac.uk</u> <u>pam@pamschweitzer.com</u> (30 mins)



14.30 **Pam Schweitzer** (UK) will present slides from our colleagues in Germany, Japan and Australia showing their work in reminiscence theatre as they are unable to attend in person. She will recap the presentations from the two-day programme. <u>www.reminiscencetheatrearchive.org.uk</u> (15 mins)

14.45 **Karen Meenan** (Ireland) founder of Making Hay Theatre and conference organiser introduces the last presenter **Dr Peter Veleta** and closes the conference thanking our delegates and speakers, especially those who have travelled long distances at their own personal expense to attend this conference. She will thank conference sponsors and supporters Christine O Kelly of DCU Age-friendly University Global Network, Ray Yeates and Grainne Kelly of Dublin City Council, Rory O Byrne and Louise Edmonds of Fingal County Council, Donna Brogan of Fáilte Ireland, Úna Healy Design, Órla Horn, Fiona Tierney, Mattress Mick, Howth Yacht Club, Brian Graham, Pat Herbert of Ye Olde Hurdy Gurdy Museum of Vintage Radio, Baldoyle Print, Home Instead Senior Care, Cllr Deirdre Heney, 349<sup>th</sup> Lord Mayor of Dublin, Niall Ring, the Alzheimer Society of Ireland, Engaging Dementia, Mercer's Institute for Successful Ageing (MISA), Reminiscence Theatre Archive, University of Greenwich, the Marine Hotel, Traditional Irish Band Coille, Dermot Bolger, Norah Walsh, Emmet O'Connor, Nora Owen, the members and volunteers in the Forget-Me-Nots dementia-inclusive choir, Craobh Phiarais Uí Ghréagáin Traditional Irish Band, Mary Grimes School of Irish Dancing, members and friends of European Reminiscence Network and especially ERN director **Pam Schweitzer MBE** (15 mins)

15.00 **Dr Petr Veleta** (Czech Republic) will close the ERN Conference with a dementia-inclusive dance and choreography session 'Fun and Dance is a cure that will not hurt anyone'. Last year, Petr danced in 130 homes for seniors at home and abroad and received the Prize for Outstanding Contribution to Gerontology for his dance work. <u>petrveleta@centrum.cz</u> (30 mins)



15.30 Conference ends

## **FRIDAY EVENING ENTERTAINMENT FOR ERN MEMBERS – 3<sup>rd</sup> May** (with special thanks to Dublin City Council and Fáilte Ireland for funding)

Travel to Dublin city for afternoon and evening of exploration and entertainment for European Reminiscence Network members.





16.30 Private Reception for ERN members with **Nial Ring**, **349**<sup>th</sup> **Lord Mayor of Dublin** (Ireland) in the historical Oak Room, Mansion House, Dawson Street, Dublin 2. ERN members will be greeted by the Lord Mayor, keynote address by **Cllr Deirdre Heney** (Ireland) Chair of Strategic Policy Committee on Economic Development, Enterprise & International Relations. This reception will be hosted by Dublin City Council <u>www.deirdreheney.ie</u> <u>http://www.dublincity.ie/main-menu-your-council/lord-mayor</u> Canapés will be served at 16:45. (60 mins)



17:45 Private visit to The Little Museum of Dublin on St Stephen's Green, Dublin 2, just around the corner from the Mansion House, Dawson Street, Dublin 2. This much-loved museum tells the amazing story of the Irish capital. Rated as "Dublin's best museum experience" by *The Irish Times* and rated the **number one** museum in Ireland on *TripAdvisor*. www.littlemuseum.ie (45 mins)



18.30 Free time to explore Dublin City and shopping on Grafton Street and nearby Stephens Green <u>www.visitdublin.ie</u> (2 hours)

20:30 Dinner in **Le Bon Crubeen Restaurant in Talbot Street, Dublin 1** – this award winning restaurant has an excellent Trip Advisor rating and has a great reputation for French Food with an Irish twist. Talbot Street is located directly off O'Connell Street, the main street in Dublin City. <u>http://leboncrubeen.ie/private-dining/</u> (1.5 hours)



## Saturday 4th May - REVIEW MEETING FOR ERN MEMBERS



10am to 12 noon – **Review Meeting for all European Reminiscence Network** members in the Board Room of Marine Hotel. Discussion about what worked, what didn't and how best to prepare for the next ERN Conference.

ARINE

Depart for airport for those leaving on 4<sup>th</sup> May. Bus 102 from Sutton DART Station (60 mins) or arrange a taxi at hotel reception (15 mins to airport)

Those who are staying for an extra day can book another tour with <u>www.dodublin.ie</u> if they want to see more of Dublin City or they can return to Howth Fishing Village <u>www.visithowth.ie</u> or explore nearby villages Malahide <u>www.visitmalahide.ie</u> or Raheny <u>www.raheny.com</u>

The National Gallery of Ireland is free and well worth a visit <u>www.nationalgallery.ie</u>

If you have any queries regarding this conference – please don't hesitate to contact Karen Meenan, Making Hay Theatre or Pam Schweitzer, Director European Reminiscence Network

karen@makinghaytheatre.ie or pam@pamschweitzer.com

For bookings www.makinghaytheatre.ie or Eventbrite https://bit.ly/2XIGSK1

# While We Sleep

With kind permission and grateful thanks Dermot Bolger has allowed us to publish his poem in The Theatre of Memory Programme 2-3 May 2019

> i.e. Roger Bolger Senior, b: 17<sup>th</sup> May 1918, Wexford d: 20<sup>th</sup> April 2011, Dublin

While we sleep they are slipping beyond our reach – Our elderly parents, frail aunts, grandfathers –

They are dressing themselves, opening doors in the night, Venturing out in search of the first home they possessed;

Padding across motorway intersections in slippers in the dark, Shuffling past shopping centres, hulls of lit-up office blocks.

We may be scared but they know where they are voyaging Amid their endless confusion as to whether it is night or day,

Amid the terror they feel as they sense their brains capsizing, They are walking back towards the reassurance of first memory:

The bedrock which for decades got obscured by pressing concerns, Preoccupied with the business of surviving the business of life.

But now the clutter of middle years has been hacked away, Reunited with themselves, unhurriedly, with vision unimpaired,

They are shuffling their way back to the streets of their birth, Skirting carriageways, concourses, each neon-lit underpass.

They are any age and yet they have grown beyond age, They have become absences in our lives, demanding our care,

Yet at the same time oblivious to us. We confuse them, Disconnected from the landscape in which they are young.

We see shrunken figures in dressing gowns on Zimmer frames But they are children sent to do a message, an errand of trust.

How can my father be ninety-two as he walks through the Faythe,

Knocking on neighbours' doors, stopping cloth-capped strangers, Sent out to seek the loan of a good book for my grandfather to read: A novel with sufficient heft and depth and intelligence to distract

A compositor sick of back proofing racks of letterpress newsprint, Who wants to lose himself in a journey through unfamiliar streets?

A quiet man who would be led astray by old age into the County Home, Where he waited for the books he sent his young son to seek years before.

Gentle grandfather, Republican typesetter, drinker on Ram Street, Your vigil is over at the barred window of that Enniscorthy asylum,

Your son is coming with your treasured copy of the *Observer* That he dutifully collects from the Dublin train every Sunday morning,

With a Canon Sheenan novel, with H G Wells and Chesterton, With Charles Dickens, Edgar Allen Poe and Patrick McGill,

He got distracted from his errand during decades in ship's cabins, Grieving his wife's death, becoming a connoisseur of loneliness.

But now he emerges through the far side of such struggles, He has left his front door open, every light on deck aglow,

He shuffles on a busted hip, clutching a vast armful of books, Knowing only that somewhere between Finglas and Wexford,

Between the century of his birth and the one where he dies He will encounter his father, equally ancient, equally young.

His father will be pleased with the books, the errand fulfilled. So while we fret for him adrift in such dangerous depths,

Unable to steer between tides of remembrance and despair, A part of him siphons free from the confused husk who phones

Moments after we leave his house to ask why nobody ever comes: The part that walks, beyond our remit, towards his dead father.

Even if we could follow them, they would be too engrossed to care For the distraction of strangers like us who are not yet even born:

We would be intruding on a father and a son strolling back from town



Photo credit ©Marco Giugliarelli for Civitella Ranieri Foundation 2018

#### Author's note

*There are certain duties that every son must do for his father; to run childhood errands at the age when you utterly depend upon them, and then – if they live long enough – to realise that a time has come when they are now as dependent upon you as you once were upon them.* 

My father was a seafarer who survived German aircraft attacks with the Wexford Steam Packet; storms, shipwrecks and sinkings. He was widowed early and lived an independent life into his ninetieth year. But then, gradually he lost his sense of time as his brain capsized and he retreated back to the Wexford streets of his birth, when his own father used to send him as a boy out on an errand each Friday evening to find a good book to read. He also had to walk down to meet the Dublin train every Sunday, on which Easons sent down his ordered copy of The Observer newspaper, which he was the only person in the town to read.

I wrote this poem when he was just starting to slip into dementia and he told me of a dream he had just had in which he was a boy again, having been sent off through Wexford by his father to find a good book to read but had been unable to find anyone who would loan him one.

Like most poets, I am probably the worst judge of my own poems, Therefore I picked this poem not so much because it is a touchstone poem for me but because it seems to affect many people at readings who relate to it someone in their own family who had undergone a similar journey and therefore I find people regularly coming up to me afterwards to ask for a copy of it.

I suppose the poem is for anyone who has witnessed a loved one's slow deterioration and watched a fiercely impendent person, succumb to old age, where events of sixty years ago are more real than events today. In 2011 my brother Roger and I completed the last duty that any son can do for his father, when traffic was halted on the main street of Finglas village to allow us to carry his coffin across the hushed road and into St Canice's Church. <u>Dermot Bolger</u>.